Unsuccessful Weight Loss
What Causes Unsuccessful Weight Loss
Why aren’t you shedding pounds?
Is it possible that a medical issue or medicine is to blame?
You’re on a diet to help you lose weight. You work out virtually every day. You’re pleased with yourself for developing new healthy behaviors. Week after week, though, the scale rarely moves. What’s going on?
If you’re sure you’ve followed your weight-loss strategy to the letter, there’s another possibility: a medical issue.
Weight Gain for Medical Reasons
Weight gain or loss might be hampered by a variety of factors.
Here are a handful of them:
- Long-term stress When you’re dealing with anxiety, stress, or sadness, your body can release chemical substances, such as the hormone cortisol, that encourage fat storage, particularly around the waist. That’s the kind of weight gain that puts you at risk for major health issues. (Excess weight in the hips and thighs is associated with less health hazards.)
- Cushing’s syndrome is a condition in which the body produces too much cortisol. When the adrenal glands (placed on top of each kidney) create too much cortisol, fat deposits in the face, upper back, and abdomen develop.
- Hypothyroidism is a condition in which the thyroid gland is underactive. Your body may not create enough thyroid hormone to assist burn stored fat if your thyroid is underactive. As a result, your metabolism will slow down, and you will retain more fat than you burn, particularly if you are not physically active.
- Changes in women’s hormones. Some women acquire weight at periods of their lives when their hormones change, such as adolescence, pregnancy, and menopause.
Is There a Weight Gain Prescription?
It’s not just medical issues that can make you gain weight. Some medicines can make you gain weight or prevent you from reducing weight.
The following drugs may cause weight gain in some people:
- Diabetes medications for those with type 2 diabetes (such as sulfonylureas)
- Antipsychotics and schizophrenia drugs, such as chlorpromazine (Thorazine), thioridazine (Mellaril), and olanzapine (Zyprexa) (prescribed for high blood pressure, and some heartconditions)
- Antidepressants such amitriptyline (Elavil), imipramine (Norpramin), and trazodone (Desyrel)
- Hormone replacement therapy
- Corticosteroids used to treat asthma and lupus
- Antiepileptic drugs, particularly valproic acid (Depakene or Depakote) and carbamazepine, which are used to treat seizures (such as Tegretol)
The reasons for weight gain caused by certain drugs can vary and are not always known.
Consult your physician.
Talk to your doctor straight away if you feel you’re having problems losing weight because of a medical issue or medication.
Also, don’t give up on your fitness goals. Although losing weight gained as a result of a medical condition or medication is tough, it is not impossible.